Medications can deplete our nutrients by changing the way a nutrient is absorbed, produced, stored or eliminated. Some medications lower stomach acid, which is needed to break down protein, carbohydrates and fat, so, reduced digestion can result in reduced absorption of nutrients. Other medications bind on to certain substances in the blood, like bile, but, will also decrease the absorption of fat soluble vitamins. Another problem is drugs that block the production of a nutrient, like statins, which inhibit the pathway that produces cholesterol, but, CoQ10 as well, which is a preventative for heart disease! Some medications increase the breakdown or elimination rate of the nutrient. Others increase urine output, thus increasing loss of water soluble nutrients, like magnesium and potassium. This list gives you an easy way to see if you are being affected, which nutrients are depleted, how it may be affecting you and therefore need supplementing. (The source for this information is the Physician’s Desk Reference; Drug Induced Nutrient Depletion Handbook, better known as the PDR.)

• Antacids, such as Pepsid, Tagamet, Zantac deplete Vitamin B12, folic acid, calcium, Vitamin D, iron and zinc
• Proton pump inhibitors, like Prevacid, Prilosec decrease Vitamin B12 and magnesium
~ A lack of these nutrients can cause decreased energy, memory and concentration, gum disease, muscle cramps and heart disease.
• Antibiotics such as Amoxicillin, Erythromycin, Penicillin and Tetracycline deplete beneficial intestinal bacteria, calcium, potassium, B1, B2, B3, B6, B12, biotin and Vitamin K.
~ This could cause reduced beneficial intestinal bacteria that help produce Vitamin K, muscle achiness, poor blood sugar regulation, decreased energy, irregular heart beat cardiovascular disease and adrenal imbalance.

• Anti-depressants like Clomipramine, Elavil, Nortriptyline, Amitriptyline decrease Co-enzyme Q10, B2, B12 and folic acid. SSRI’s deplete melatonin.

 ~ A lack can cause sleep disturbance, lack of energy, poor memory, concentration and focus, brain fog, depression, irritability and hormonal imbalances.
• Anti-diabetics such as Metformin reduce Vitamin B12, folic acid, Co-enzyme Q10, magnesium, while Glyburide, Glipizide decreases CoQ10.
~ A lack of these nutrients can cause poor metabolism, so, reduced cellular absorption and elimination, muscle cramps, anemia and irreversible nerve damage (neuropathy due to demyelination.
• Analgesics like Acetaminophen(Tylenol) depletes glutathione and B12
~ A lack can cause decreased ability to handle toxins and reduced liver detoxification.
• Anti-inflammatories such as NSAID’s(salicylates, Aspirin) reduce Vit C, folic acid, iron, potassium, whereas Advil, Aleve, Dolobid, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Orudis, Relafen, Voltaren decreases folic acid, while Betamethazone and Cortisone depletes Vitamin C, Vitamin D and folic acid.  Budesonide and Hydrocortisone decreases calcium, magnesium and potassium, while Prednisolone and Prednisone depletes selenium and zinc.
~ A lack of these nutrients can cause osteoporosis, fractures, decreased energy, muscle achiness, increased risk of stroke and damage of the digestive lining.
Anti-hypertensives such as Beta blockers (Atenolol etc) deplete CoQ10, Calcium channel blockers reduce potassium, ACE inhibitors (Ramapril, Lisinopril and Capropril decrease zinc, Loop diuretics (furosemide) decrease calcium, magnesium and potassium, B1, B6,Vitamin C, zinc and Thiazide diuretics (HCTZ-Hydrochlorothiazide) reduces magnesium, potassium and zinc, while Potassium-sparing diuretics (Spironolactone, Triamterene) reduce folic acid, CoQ10 and calcium.~ Lack of these nutrients can cause cardiovascular disease, high blood pressure, irregular heartbeats, lack of energy and muscle achiness.
Cholesterol-lowering like Resins (Cholestyramine, Colestpol) deplete beta-carotene, folic acid and Vitamins A, D, E and K, Statins (simvastatin, Atorvastatin, lovastatin) decrease CoQ10, copper, selenium and zinc, Fibrates (fenofibrate) reduce
CoQ10 and Vitamin E.
~ A lack of these can cause cardiovascular disease, skin sensitivity to sun, osteoporosis, increased colds/flus and decreased energy.

Laxatives such as Lubricants (mineral oil) reduces Vitamins A, D, E, K and beta-carotene, stimulant laxatives (Bisacodyl, senna) deplete potassium.~ A lack of these nutrients can cause muscle achiness or cramps, osteoporosis and cardiovascular disease.

 

Medications – Supplement IF YOU ARE TAKING—-  

Leave a Reply